Thunderstorm Wind, Trego
- When
- July 22, 4:00 PM CST
- Where
- Trego County, 2.15 mi W of Wakeeney
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.020, -99.920
Power lines were blown down by the high wind.
An upper level shortwave trough slid southeast across the Upper Midwest, sending an attendant frontal boundary further southward across southwest and central Kansas. Although weak flow aloft and a lack of organized shear prevailed, enough instability was |present to support isolated thunderstorms in a band of increased convergence associated with the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level shortwave trough slid southeast across the Upper Midwest, sending an attendant frontal boundary further southward across southwest and central Kansas. Although weak flow aloft and a lack of organized shear prevailed, enough instability was |present to support isolated thunderstorms in a band of increased convergence associated with the frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 12:20 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 120 PM CDT Sat Jul 22 2017 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1233 PM CDT Sat Jul 22 2017 Precip chances return to western Kansas this evening as an upper level shortwave trough slides southeast across the Upper Midwest, sending an attendant frontal boundary further southward across southwest and central Kansas. Although a weak flow aloft and a lack of organized shear will prevail, enough instability will be present to support the potential for isolated thunderstorms in a band of increased convergence associated with the frontal boundary. Even though the severe potential is minimal, the environment is such that a few storms could become strong enough to produce small hail and gusty winds in excess of 40 to 50 mph. Thunderstorm chances shift southward closer to the Oklahoma border Sunday as the frontal boundary pushes further south. With the weak frontal boundary moving through tonight, look for lows down into the 60s(F) across west central Kansas to the 70s(F) in south central Kansas. Temperatures will not be quite as hot tomorrow with highs generally in the 90s(F) Sunday afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 117 PM CDT Sat Jul 22 2017 Chances for significant precip dwindle early next week as upper level ridging begins to rebuild across the South Plains and southern portions of the Central Plains. Under a prevailing weak northwest flow aloft, any thunderstorm chances are expected to be relegated to more diurnally driven factors and should be fairly isolated in nature within a southeast upslope flow setting up across the high plains. In general, the better chance for storms looks to be across eastern Colorado in vicinity of a developing lee side trough each afternoon with storms then potentially drifting into extreme western Kansas later in the evening time frame. A few storms could be possible further east late Monday in conjunction with a weak frontal boundary lifting back to the north across the region. As for temperatures, a warming trend will take place through at least Wednesday as low level southerlies set up under ridging aloft. Highs are expected to push the century mark again by Wednesday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Jul 22 2017 Isolated thunderstorms will be possible across portions of southwest and central Kansas through this evening, potentially affecting KHYS, and to a lesser extent, KDDC and KGCK. Otherwise, VFR conditions will prevail through early Sunday. Light and variable winds will persist early to mid afternoon ahead of weak cold front approaching from the north. Winds will then turn northerly 10 to 20kt late afternoon into this evening as the cold front moves further south across southwest and central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 103 70 92 68 / 10 20 30 20 GCK 100 68 89 67 / 10 30 30 10 EHA 97 66 89 67 / 20 30 30 30 LBL 101 68 92 68 / 10 20 30 30 HYS 104 70 91 69 / 20 60 30 10 P28 106 75 97 71 / 0 10 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ031-045-046- 064>066-077>081-087>090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 412 AM CDT Sat Jul 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 412 AM CDT Sat Jul 22 2017 /312 AM MDT Sat Jul 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hot temperatures are expected again this afternoon with highs topping out in the mid 90s along the Colorado border and ranging upward to around 105 over central and south central Kansas. Heat indices are expected to reach 105 or more along and east of a Meade to Hays line. Scattered thunderstorms are expected to develop later this afternoon and evening especially toward central Kansas around Hays. There is a marginal risk for severe storms with damaging gusty winds being the main threat. A more slight chance for thunderstorms is expected over far southwest Kansas. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
429 PM CDT SAT JUL 22 2017
KSZ090-222215-
Barber KS-
429 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Kiowa, moving northeast at 15 mph.
Wind gusts of 50 to 55 mph are expected from this storm.
Locations impacted include...
Kiowa, Hardtner and Hazelton.
LAT...LON 3700 9861 3702 9865 3725 9848 3718 9835
3700 9835
TIME...MOT...LOC 2128Z 219DEG 11KT 3702 9851
TURNERThe Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
Power lines were blown down by the high wind.
Winds were estimated at around 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716971, 716972.